Oklahoma, 2008

Flood in Oklahoma, April 8 to 9, 2008

April 8 to 9, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused a moderate flood along Polecat Creek near Sapulpa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused a moderate flood along Polecat Creek near Sapulpa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 8, 2:05 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 8, 2:05 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
305 PM CDT TUE APR 8 2008

.DISCUSSION...
IN THE SHORT TERM...CHANCE OF THUNDERSTORMS REMAINS TONIGHT NEAR THE
COLD FRONT THAT WAS LAYING ACROSS THE EASTERN PORTIONS OF THE
FORECAST AREA THIS AFTERNOON.

TROUGH DIGGING DOWN THE WEST COAST WILL BE THE NEXT WEATHER PRODUCER AS
IT CARVES OUT A DEEP LONG WAVE TROUGH TO OUR WEST. WAVES OF ENERGY
COMING AROUND THE BOTTOM OF THE TROUGH WILL BRING A SPRING TIME SEVERE
WEATHER/FLASH FLOOD THREAT TO THE AREA BEGINNING WEDNESDAY AFTERNOON.
THIS WILL DEPEND A LITTLE ON HOW FAST THE RECOVERY OF THE LOWER
ATMOSPHERE IS AS THE COLD FRONT LIFTS BACK NORTH AS A WARM FRONT.

WEDNESDAY NIGHT INTO THURSDAY MORNING APPEARS TO BE A SIGNIFICANT
OPPORTUNITY FOR SEVERE WEATHER AND MAY INCLUDE FAST MOVING HP SUPERCELL
TYPE STORMS. COULD BE AN INTERESTING NIGHT.

NOT SURE IF FLASH FLOOD THREAT OR SEVERE THREAT IS THE MORE SIGNIFICANT
THREAT AT THIS POINT. WITH RAINFALL OVER THE PAST WEEK OR SO EVEN BRIEF
FAST MOVING STORMS WILL LIKELY TRIGGER SOME FLASH FLOODING.

EXTENDED PERIODS IN MEDIUM RANGE MODELS HAVE DIVERGING SOLUTIONS AND HAVE
DECIDED THE SOLUTION OFFERED BY HPC IS A REASONABLE COMPROMISE AND HAVE
FOLLOWED HPC GUIDANCE WITH ONLY MINOR CHANGES.
&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   45  63  59  72 /  10  70 100  80
FSM   53  68  58  71 /  30  70 100  80
MLC   52  67  61  74 /  30  80  90  60
BVO   40  62  55  70 /   0  70 100  80
FYV   45  63  57  70 /  20  60 100  90
BYV   43  60  55  72 /  20  50 100 100
MKO   46  63  58  73 /  20  70 100  80
MIO   39  62  56  70 /   0  60 100 100
F10   46  65  60  72 /  20  80 100  70
HHW   57  70  62  73 /  50  80  80  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
LONG TERM....15
Hazardous weather outlook, Apr 8, 12:01 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
101 PM CDT TUE APR 8 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
101 PM CDT TUE APR 8 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE THIS AFERNOON.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

DISCUSSION...
EARLY THIS AFTERNOON A COLD FRONT WAS APPROACHING THE ARKANSAS
AND OKLAHOMA BORDER AND THE OKLAHOMA AND TEXAS BORDER. THUNDERSTORMS
WILL BE POSSIBLE ALONG THE FRONT THIS AFTERNOON...BUT CLOUD COVER
SHOULD KEEP THE INSTABILITY IN CHECK SO SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

TONIGHT THE COLD FRONT WILL STALL AND BECOME A WARM FRONT ACROSS
NORTH TEXAS.  MOISTURE RIDING OVER THIS FRONT WILL LIKELY RESULT
IN THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA AND POSSIBLY POINTS
NORTHWARD.  MARGINAL ELEVATED INSTABILITY SHOULD KEEP THE STORMS
BELOW SEVERE LIMITS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
HEAVY RAIN POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...HIGH WIND POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ELEVATED INSTABILITY WILL INCREASE WEDNESDAY AND THE WARM FRONT
WILL BEGIN TO MOVE NORTH.  THE RESULT WILL BE STRONG THUNDERSTORMS
WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION HEAVY RAINT AND FLASH FLOODING WILL BE A CONCERN. THE
SEVERE THUNDERSTORM RISK LASTS INTO THURDAY AS THE WARM FRONT MOVES
NORTH OF THE AREA AND A DRY LINE AND COLD FRONT APPROACH FROM THE
WEST.  THE CURRENT TIMING FOR THE DRY LINE WILL BE AROUND MIDDAY
THURSDAY. SHOULD THE DRY LINE BE SLOWER SHEAR AND INSTABILITY
SUGGEST SUPERCELLS WOULD BE POSSIBLE.

HIGH PRESSURE WILL BUILD INTO THE AREA FOR THURSDAY NIGHT AND
FRIDAY.  MUCH OF THE REMAINDER OF THE UPCOMING WEEK WILL HAVE
DRY WEATHER.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD MONITOR THE LATEST FORECAST FOR THE
AND BE PREPARED FOR THE POTENTIAL SEVERE WEATHER WEDNESDAY AND
THURSDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 8, 12:27 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
127 PM CDT TUE APR 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             BRISTOW                 35.83N 96.39W
04/08/2008  E1.00 INCH       CREEK              OK   LAW ENFORCEMENT

0254 AM     HAIL             7 W SKIATOOK            36.37N 96.13W
04/08/2008  E1.00 INCH       OSAGE              OK   PUBLIC

0300 AM     TSTM WND GST     HASKELL                 35.82N 95.67W
04/08/2008  E0.00 MPH        MUSKOGEE           OK   LAW ENFORCEMENT

            TREE LIMBS DOWN IN HASKELL.

0309 AM     HAIL             KIEFER                  35.94N 96.07W
04/08/2008  E1.75 INCH       CREEK              OK   LAW ENFORCEMENT

0335 AM     HAIL             ONETA                   36.02N 95.71W
04/08/2008  E2.00 INCH       WAGONER            OK   PUBLIC

0340 AM     HAIL             7 ENE BROKEN ARROW      36.09N 95.67W
04/08/2008  E1.25 INCH       WAGONER            OK   NWS EMPLOYEE

0340 AM     HAIL             6 NW COWETA             36.01N 95.73W
04/08/2008  E1.25 INCH       WAGONER            OK   NWS EMPLOYEE

0341 AM     HAIL             TERLTON                 36.19N 96.49W
04/08/2008  E0.75 INCH       PAWNEE             OK   PUBLIC

0415 AM     HAIL             3 E MAZIE               36.11N 95.31W
04/08/2008  E0.75 INCH       MAYES              OK   PUBLIC

0442 AM     HAIL             PEGGS                   36.08N 95.10W
04/08/2008  E0.75 INCH       CHEROKEE           OK   PUBLIC

0459 AM     HAIL             TWIN OAKS               36.21N 94.85W
04/08/2008  E0.75 INCH       DELAWARE           OK   POST OFFICE

0505 AM     HAIL             INOLA                   36.15N 95.51W
04/08/2008  E1.00 INCH       ROGERS             OK   POST OFFICE

0528 AM     HAIL             5 W WAGONER             35.96N 95.46W
04/08/2008  E1.00 INCH       WAGONER            OK   PUBLIC

0540 AM     HAIL             WAGONER                 35.96N 95.37W
04/08/2008  E1.00 INCH       WAGONER            OK   EMERGENCY MNGR

0800 AM     FLASH FLOOD      ONETA                   36.02N 95.71W
04/08/2008                   WAGONER            OK   PUBLIC

            SIGNIFICANT STREET FLOODING OBSERVED ACROSS THE AREA.

&&

JBM
Local storm report, Apr 8, 12:30 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT TUE APR 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HAIL             3 E OWASSO              36.27N 95.80W
04/08/2008  E0.75 INCH       ROGERS             OK   PUBLIC

&&

JBM
Local storm report, Apr 8, 3:05 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT TUE APR 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             7 W SKIATOOK            36.37N 96.13W
04/07/2008  E0.88 INCH       OSAGE              OK   PUBLIC

0351 AM     TSTM WND GST     2 W OCHELATA            36.60N 96.02W
04/08/2008  E60.00 MPH       OSAGE              OK   PUBLIC

            ROOF BLOWN OFF OUTBUILDING/SHED

0404 AM     TSTM WND DMG     VERA                    36.45N 95.88W
04/08/2008                   WASHINGTON         OK   POST OFFICE

            DAMAGE TO SKIRTING AROUND MOBILE HOME. SEVERAL HOMES LOST
            SHINGLES. OUTBUILDING USED FOR GARAGE WAS MOVED BY THE
            WIND.

0425 AM     HAIL             5 N SAPULPA             36.07N 96.11W
04/08/2008  E0.88 INCH       CREEK              OK   COUNTY OFFICIAL

0430 AM     HAIL             1 NW TULSA              36.14N 95.94W
04/08/2008  E0.88 INCH       TULSA              OK   PUBLIC

&&

SAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Creek

When
April 8, 3:56 PM CST to April 9, 3:10 AM CST
Where
Creek County, Sapulpa to 3 mi E of Sapulpa
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.000, -96.100

Polecat Creek near Sapulpa rose above its flood stage of 21 feet at 4:56 pm cdt on April 8th. The river crested at 25.30 feet at 10:50 pm cdt the same day. This crest classified the flood as a moderate flood. The river fell below its flood stage at 4:10 am cdt on April 9th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94473.